Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 91, NWS Tampa Bay, FL

October 18, 2011Lee County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Oct 18, 2011, 11:37 PM EDT for Lee County, Florida. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2011, 11:37 PM EDT (03:37 UTC)
Expired
Oct 19, 2011, 12:00 AM EDT
In force
23 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Lee County, FL

The radar

The Tampa radar (KTBW), 150 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 11:40 PM EDTTSTM WND GST 49Southwest International, FLSOUTHWEST INTERNATIONAL AIRPORT REPORTED A WIND GUST OF 43 KNOTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 9:54 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 3.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2011-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2011-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 352 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
621 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
352 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WUUS52 KTBW 190337
SVRTBW
FLC071-190400-
/O.NEW.KTBW.SV.W.0091.111019T0337Z-111019T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1137 PM EDT TUE OCT 18 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEE COUNTY IN FLORIDA.

* UNTIL MIDNIGHT EDT

* AT 1128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR ESTERO...OR 6
  MILES NORTH OF BONITA SPRINGS...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ESTERO.
  SOUTHWEST FLORIDA AIRPORT...GATEWAY.
  LEHIGH ACRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM EDT WEDNESDAY MORNING
FOR SOUTHWESTERN FLORIDA.

&&

LAT...LON 2636 8180 2646 8188 2674 8160 2669 8155
      2648 8156
TIME...MOT...LOC 0337Z 224DEG 29KT 2647 8176

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 9:00 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Oct 18, 9:00 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
900 PM EDT TUE OCT 18 2011

.UPDATE...
ONLY MINOR CHANGES TO THIS EVENING. 00Z SOUNDING SHOWS VERY HIGH
HELICITY AND TROPICAL MOISTURE REMAINING...TO CONTINUE SEVERE
WEATHER THREAT IN THE FAR SOUTH. WILL LEAVE POPS AS IS. WHILE RAIN
TOTALS FARTHER NORTH ARENT LIKELY TO BE HEAVY...THE PROBABILITY OF
MEASURABLE RAIN STILL HIGH. SATELLITE AND MSAS DEPICT LOW PRESSURE
OVER NORTH CENTRAL GULF MOVING STEADILY EAST. THIS WILL CROSS
THROUGH LATE TONIGHT AND BRING SLIGHTLY DRIER AND COOLER AIR BY
12Z IN THE NORTH.

&&

.AVIATION...
WARM FRONT LIFTING NORTH THROUGH THE CENTRAL PENINSULA
WILL HELP MAINTAIN LINE OF LIGHT TO MODERATE SHOWERS THROUGH
MIDNIGHT. WILL MAINTAIN VCSH FOR SRQ NORTHWARD FOR THE REMAINDER OF
TONIGHT. BY EARLY TOMORROW...PREFRONTAL SHOWERS AND STORMS WILL PUSH
THROUGH THE REGION. WILL START VCTS AROUND 2Z FOR TPA/PIE AND 4Z FOR
SRQ WITH TEMPO TSRA THROUGH ABOUT 7 OR 8Z. FURTHER SOUTH...-RA WILL
PERSIST THROUGH TONIGHT AT RSW/FMY. VCTS POSSIBLE AS ANOTHER BATCH
OF STORMS LIFT NORTH. COLD FRONT EXPECTED TO PASS SOUTH BY THE EARLY
AFTERNOON. MVFR TO IFR CONDITIONS EXPECTED TO PREVAIL.

&&

.PREV DISCUSSION... /ISSUED 203 PM EDT TUE OCT 18 2011/

SHORT TERM (TONIGHT-THURSDAY)...
AT THE PRESENT TIME IT LOOKS LIKE THE IMPRESSIVE AREA OF RAIN AND
THUNDERSTORMS THAT HAS BEEN OVER THE SOUTHEAST GULF AND ACROSS THE
SOUTHERN HALF OF OUR AREA TODAY WILL BE PUSHED OUT TO THE EAST
THIS AFTERNOON AS THE UPPER LEVEL TROUGH MOVES RAPIDLY EASTWARD
ACROSS THE SOUTHERN STATES. CONVECTION IN THE SOUTHEAST GULF LOOKS
PRETTY IMPRESSIVE AND LATEST SPC MESOSCALE DISCUSSION DOES
INDICATE THE POSSIBILITY OF A TORNADO WATCH FOR SOUTH FLORIDA...
POSSIBLY INTO SOUTHERN PORTIONS OF OUR AREA THIS AFTERNOON.
OTHERWISE...THERE IS MORE CONVECTION DEVELOPING OVER THE FLORIDA
PANHANDLE AND OUT INTO THE NORTHERN GULF IN ASSOCIATION WITH THE
APPROACHING TROUGH AND SURFACE COLD FRONT AND THIS ACTIVITY SHOULD
CONTINUE TO DEVELOP AND EVENTUALLY MOVE EAST INTO THE AREA LATER
THIS AFTERNOON AND TONIGHT. HAVE ALREADY ADJUSTED POPS IN GRIDS TO
LOWER RAIN CHANCES FOR THIS AFTERNOON FROM THE TAMPA BAY AREA
NORTHWARD AND ALSO TRENDED TEMPERATURES LOWER ACROSS THE SOUTH
WHERE THE RAIN IS CONTINUING TO FALL. FOR TONIGHT HAVE GONE WITH
70 TO 80 POPS FOR THIS EVENING AS THE PRE-FRONTAL TROUGH
APPROACHES THEN LEFT SLIGHT CHANCE TO CHANCE POPS FOR THE
REMAINDER OF THE NIGHT INTO WEDNESDAY MORNING AS A FEW LINGERING
SHOWERS MAY POP UP AHEAD OF THE ACTUAL COLD FRONT. OVERNIGHT LOWS
TONIGHT WILL REMAIN RATHER MUGGY AND MOSTLY IN THE LOWER TO MID
70S. WEDNESDAY HIGHS WILL LIKELY OCCUR DURING THE LATE
MORNING/MIDDAY HOURS JUST AHEAD OF THE FRONT THEN MUCH COOLER
DRIER AIR WILL ADVECT IN ON BREEZY NORTHWEST WINDS DURING THE
AFTERNOON. SKIES WILL BECOME MOSTLY CLEAR WEDNESDAY NIGHT INTO
THURSDAY...BUT MAY SEE SOME COLD AIR STRATOCUMULUS MOVING ONSHORE
FROM THE COASTAL WATERS. TEMPERATURES WILL FALL INTO THE UPPER 40S
NORTH TO LOWER 60S NEAR THE COAST FROM AROUND TAMPA BAY SOUTHWARD
WEDNESDAY NIGHT WITH DAYTIME HIGHS ONLY CLIMBING INTO THE LOWER
70S NORTH TO UPPER 70S SOUTH ON THURSDAY.

LONG TERM (THURSDAY NIGHT-TUESDAY)...
A WEAK TROUGH REMAINS IN PLACE ALOFT ACROSS THE REGION THROUGH THE
PERIOD. SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE AREA
FROM THE NORTHWEST THURSDAY NIGHT...WITH THE MUCH COOLER AND DRIER
AIRMASS REMAINING OVER THE REGION. THE HIGH PRESSURE CENTER WELL
TO THE NORTH OF THE AREA WILL SHIFT EASTWARD THROUGH SUNDAY...
CONTINUING TO RIDGE ACROSS THE REGION KEEPING A GENERAL N/NE WIND
FLOW IN PLACE. A WEAK TROUGH WILL LIFT NORTH OFFSHORE OF THE
FLORIDA EAST COAST THEN ON MONDAY BRINGING AN INCREASE IN CLOUD
COVER. TEMPERATURES WILL REMAIN 10-15 DEGREES BELOW NORMAL
THURSDAY NIGHT THROUGH FRIDAY WITH TEMPERATURES THEN GRADUALLY
MODERATING BACK TO NEAR NORMAL BY MONDAY.

MARINE...
BREEZY SOUTHEAST WINDS WILL VEER TO SOUTH LATER TODAY AND THEN
WEST TO NORTHWEST LATER TONIGHT INTO WEDNESDAY. THERE WILL LIKELY
BE A DECREASE IN THE WIND SPEEDS TONIGHT AS THE LOW MOVES BY AND
THE GRADIENT RELAXES SOME...BUT AS THE FRONT MOVES THROUGH
WEDNESDAY WIND SPEEDS WILL RAMP BACK UP OUT OF THE NORTHWEST.
WINDS AND SEAS WILL FINALLY SUBSIDE THURSDAY AS HIGH PRESSURE
BUILDS OVER THE WATERS. EVEN THOUGH WINDS ARE EXPECTED TO
DIMINISH SOME TONIGHT THE SEAS WILL REMAIN RATHER ROUGH SO WILL
CONTINUE WITH SMALL CRAFT ADVISORY FOR THE WATERS THROUGH EARLY
THURSDAY MORNING. ALSO MAY NEED TO REISSUE THE HIGH SURF ADVISORY
FOR WEDNESDAY AS WINDS TURN ONSHORE HELPING TO PUSH THE HIGH SURF
TOWARD THE COAST DURING THE AFTERNOON AND EVENING.

FIRE WEATHER...
NO FIRE WEATHER CONCERNS EXPECTED THROUGH THURSDAY. TOWARD THE
END OF THE WEEK RELATIVE HUMIDITY MAY FALL BELOW 35 PERCENT FOR A
FEW HOURS...BUT WINDS AND ERC VALUES WILL REMAIN BELOW CRITICAL
LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  78  60  74 /  70  20   5   5
FMY  75  82  63  78 / 100  30   5   5
GIF  73  79  57  75 /  70  20   5   5
SRQ  75  79  61  75 /  70  20   5   5
BKV  71  77  51  73 /  60  20   5   5
SPG  76  79  64  74 /  70  20   5   5

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR BONITA BEACH TO
     ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT 20 TO 60
     NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO
     TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO SUWANNEE
     RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO
     60 NM.

     SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR TAMPA BAY
     WATERS.

&&

SHORT TERM/MARINE/FIRE WEATHER...JOHNSON
LONG TERM/AVIATION...BARRON
Hazardous weather outlook, Oct 18, 4:53 AM EDT, 18 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
453 AM EDT TUE OCT 18 2011

FLZ039-042-043-048>052-055>057-060>062-065-182100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
453 AM EDT TUE OCT 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AN AREA OF LOW PRESSURE WILL MOVE OVER THE EASTERN GULF OF
MEXICO THIS AFTERNOON. SHOWERS AND SCATTERED THUNDERSTORMS
WILL DEVELOP ACROSS WEST CENTRAL AND SOUTHWEST FLORIDA TODAY
WITH LOCALLY HEAVY RAIN. A FEW THUNDERSTORMS THIS AFTERNOON
MAY BE SEVERE WITH DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.

...FLOOD IMPACT...
LOCALLY HEAVY RAIN MAY CAUSE FLOODING OF STREETS AND LOW LYING
FLOOD PRONE AREAS. ADDITIONAL RIVER FLOODING IS ALSO POSSIBLE MAINLY
ON THE PEACE...LITTLE MANATEE...MANATEE...AND MYAKKA RIVERS AS
WELL AS HORSE CREEK. ONE TO THREE INCHES OF RAIN IS EXPECTED...BUT
LOCALLY HIGHER AMOUNTS ARE POSSIBLE.

...COASTAL FLOOD IMPACT...
STRONG SOUTHERLY WINDS WILL PILE WATER UP OVER THE EASTERN GULF OF
MEXICO. TIDES WILL RUN 1 TO 3 FEET ABOVE ASTRONOMICAL VALUES TODAY
AND TONIGHT.

...RIP CURRENT IMPACT...
THE STRONG WINDS OVER THE COASTAL WATERS WILL ALSO GENERATE STRONG
RIP CURRENTS TODAY AT AREA BEACHES.

...WIND AND SEA IMPACT...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL COASTAL WATERS OF WEST
CENTRAL AND SOUTHWEST FLORIDA TODAY WITH WINDS 20 TO 25 KNOTS.
THIS WILL GENERATE SEAS OF 4 TO 6 FEET NEAR SHORE AND 6 TO 10 FEET
ON THE OUTER WATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

OGLESBY

In the hours before

Special weather statement, Oct 18, 5:41 PM EDT, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
541 PM EDT TUE OCT 18 2011

FLZ062-065-182230-
CHARLOTTE-LEE-
541 PM EDT TUE OCT 18 2011

...STRONG THUNDERSTORMS WITH TORRENTIAL RAINS WILL AFFECT CENTRAL
CHARLOTTE AND NORTHERN LEE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LARGE AREA OF
RAIN WITH EMBEDDED STRONG THUNDERSTORMS OVER MUCH OF CHARLOTTE AND
NORTHERN LEE COUNTIES...MOVING NORTHEAST AT 25 MPH. HEAVY RAINS AND
GUSTY WINDS WILL AFFECT SUNCOAST ESTATES...NORTH FORT MYERS...FORT
MYERS AND PAGE FIELD AIRPORT...UNTIL 630 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING
FOR SOUTHWESTERN FLORIDA.

LAT...LON 2700 8161 2648 8159 2648 8185 2661 8200
      2701 8201
TIME...MOT...LOC 2138Z 244DEG 21KT 2668 8184
Local storm report, Oct 18, 6:25 PM EDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
625 PM EDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     FLOOD            5 NE FORT MYERS         26.69N 81.80W
10/18/2011                   LEE                FL   DEPT OF HIGHWAYS

            SR 80 CLOSED NEAR INTERSECTION WITH ORANGE RIVER BLVD.
            EAST AND WESTBOUND LANES OF SR 80 REPORTED UNDERWATER

&&

JOHNSON
Local storm report, Oct 18, 7:57 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
757 PM EDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     FLOOD            2 NW FORT MYERS SHORES  26.74N 81.76W
10/18/2011                   LEE                FL   DEPT OF HIGHWAYS

            SR 31 SOUTH OF OLD BAYSHORE ROAD FLOODED WITH ROAD
            CLOSURE REPORTED.

&&

JOHNSON
Special weather statement, Oct 18, 11:14 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1114 PM EDT TUE OCT 18 2011

FLZ065-190400-
LEE-
1114 PM EDT TUE OCT 18 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR LEE COUNTY FOR
A STRONG THUNDERSTORM WITH STRONG WIND GUSTS VALID UNTIL MIDNIGHT
EDT...

AT 1109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR LOVERS KEY STATE PARK...OR NEAR
BONITA SPRINGS...MOVING NORTHEAST AT 30 MPH AND WILL AFFECT FORT
MYERS BEACH...LOVERS KEY STATE PARK...BONITA SPRINGS AND ESTERO.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM EDT WEDNESDAY MORNING
FOR SOUTHWESTERN FLORIDA.

LAT...LON 2632 8185 2647 8198 2647 8201 2645 8200
      2642 8207 2642 8208 2647 8211 2648 8204
      2647 8210 2650 8214 2656 8213 2676 8172
      2676 8156 2642 8156 2641 8166 2631 8166
TIME...MOT...LOC 0314Z 226DEG 27KT 2638 8182

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 11:00 PM EDTAreal Flood AdvisoryTBWLee2 hr
Oct 18, 11:14 PM EDTSpecial Weather StatementTBWLee46 min
Oct 19, 12:24 AM EDTSpecial Weather StatementTBWLee51 min
Oct 19, 9:09 AM EDTLake Wind AdvisoryTBWDeSoto, Hardee, Highlands, Pinellas, Polk, Sumter10 hr
Oct 19, 9:10 AM EDTHigh Surf AdvisoryTBWPinellas25 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.